A 44-year-old man was evaluated at this hospital because of diarrhea, weight loss, and abdominal pain and irregular fever . Approximately 6 months before admission, the patient began to have early satiety, nausea approximately 30 minutes after eating small amounts of food, and intermittent anorexia. He began to consume primarily liquids, khichdi and sabudana for breakfast and lunch and would skip dinner; during the next 5 months, he lost 9 kg. His primary care physician gave him him metronidazole for five days to no avail.
Using metronidazole for chronic diarrhoea is a common mistake made in a third world country. It should not be used unless amoebiasis is confirmed. Watery diarrhoea is rarely associated with amoebiasis nor is fever. Amoebiasis may be asymptomatic or have may a subacute onset, usually over one to three weeks. Symptoms range from mild diarrhea to severe dysentery, producing abdominal pain (12 to 80 percent), diarrhea (94 to 100 percent), and bloody stools (94 to 100 percent), to fulminant amebic colitis. Rarely, acute fulminant necrotizing amebic colitis presents with life-threatening lower gastrointestinal bleeding without diarrhea. Weight loss occurs in about half of patients, and fever occurs in less than 38 percent. Mucus is present in stools.
The differential diagnosis of bloody diarrhea other than E. histolytica includes other causes of acute diarrhea or bloody stools, particularly bacterial pathogens including Shigella, Escherichia coli, Salmonella, Campylobacter, Clostridioides (formerly Clostridium) difficile, and some Vibrio species. Tools for the diagnosis of intestinal amebiasis include stool microscopy, stool antigen detection, stool polymerase chain reaction (PCR), serology, and colonoscopy with histologic examination. Metronidazole is used for amoebic dysentery and extra intestinal amoebic disease and (off the label) giardiasis and Crohn’s disease. It is used in H pylori eradication, anaerobic periodontal disease, skin infection and pneumonia and Cl difficile infection but not in acute watery diarrhoea. Using it in acute watery diarrhoea, chronic watery diarrhoea and suspected malabsorption is counterproductive and gives a poor impression in an examination candidate.
New, near-constant epigastric pain developed, approximately 1 hour after meals, nausea and vomiting occurred, with diffuse abdominal bloating and cramping. In addition, watery diarrhea began to occur twice daily, without hematochezia or melena. One week after discharge, the patient’s primary care physician prescribed omeprazole. The patient lost an additional 14 kg weight loss. The patient’s medical history was notable for depression, lumbar pain, and vitamin D deficiency. Intermittent diffuse headache persisted in the 3 weeks after discharge from the other hospital, and the patient reported low-grade fever. A review of systems was negative for night sweats, chills, neck pain, photophobia, vision changes, chest pain, dyspnea, cough, coryza,sore throat, oral ulcers, back pain, dysuria, hematuria, rashes, joint or muscle pain, edema, and pruritus. Medications included venlafaxine, cholecalciferol, and omeprazole. The patient took an herbal supplement of unknown type in the week after discharge from hospital. He had never used nonsteroidal antiinflammatory drugs. He had no known medication allergies. Approximately 3 weeks later, he presented to the emergency department of this hospital for evaluation again. He was dehydrated, the BP was 90/50 mmHg there was anemia, glossitis, angular stomatitis and cheilitis, he looked emaciated and had mild edema. His eyes were prominent, the thyroid was not enlarged. He had mild tremors in his hands. The lymph nodes were not enlarged.
Have these symptoms got any relationship to his medication? PPI use is associated with an increased risk of C. difficile infection, even in the absence of antibiotic use. Associations with other enteric infections, including salmonellosis and campylobacteriosis, have also been reported. However, the pathophysiologic mechanism involved in the increased risk of infection is unclear. PPI use has been associated with microscopic colitis, including lymphocytic and collagenous colitis. Cl difficile infection causes mild to severe bloody diarrhoea usually in people taking antibiotics such as fluoroquinolones, clindamycin, cephalosporins, and penicillins, though virtually any antibiotic can predispose to CDI. Do not use omeprazole indiscriminately in chronic diarrhoea unless you have a specific diagnosis in mind and then monitor the patient carefully.
How much importance should you give in your diagnostic evaluation to the tremor, prominent eyes, weight loss when the thyroid is not enlarged? Hyperthyroidism may present as diarrhoea but the other symptoms can be explained on the weight loss from the malabsorption caused by his chronic diarrhoeal illness. TSH at least needs to be checked but don’t base your whole diagnosis on hyperthyroidism.
The patient was discharged after IV fluids, oral rehydration salts, ciprofloxacin, and sucralfate and dicyclomine were given orally. and a diet of rice, yogurt, bland vegetables, chicken broth and lentils was advised. Wheat and gluten was avoided in the diet. Oral vitamin B complex and vitamin D were also given. 3 weeks after discharge the patient reported low-grade fever. A review of systems was negative for night sweats, chills, neck pain, photophobia, chest pain, dyspnea, cough, coryza, sore throat, oral ulcers, back pain, dysuria, hematuria, rashes, joint or muscle pain or pruritus. The patient was admitted to hospital again. Diarrhea and abdominal pain persisted on the second hospital day.
Tests for human immunodeficiency virus (HIV) type 1 and type 2 antibodies and antigen, Treponema pallidum antibodies, Clostridium difficile antigen, and tissue transglutaminase IgA were negative. Blood testing for Helicobacter pylori IgG was positive; however, a stool test for H. pylori antigen was negative.
This 44-year-old man presentswith a subacute gastrointestinal illness that is
characterized by epigastric pain, vomiting, diarrhea, and progressive weight loss during a 6-month period, Laboratory findings are notable for marked hypoalbuminemia, elevated levels of inflammatory markers, an elevated fecal calprotectin level, and a fluctuating absolute eosinophil count that approaches the threshold for eosinophilia (1500 cells), A CT abdomen showed air and fluid filled loops of the intestine with loss of folds in the duodenum and loss of haustrations in the colon, engorged mesenteric vessels and an enlarged mesenteric lymph node,
This patient lives in a slum in Karachi, with overcrowding, and his income is below the poverty line. Infection specially with Mycobacterium tuberculosis, bovis and avium must be considered and excluded. HIV testing must be repeated as M. avium may be a cause of diarrhoea associated with AIDs. Intestinal tuberculosis occurs in the absence of pulmonary infection or symptoms as milk and food nay be the source of the infection.
Whipple’s disease must be ruled out in this case. Whipple’s disease may be manifested by a subacute wasting illness. Infection with Tropheryma whipplei leads to infiltration of foamy macrophages into the small bowel, which results in a syndrome of abdominal pain, diarrhea, and malabsorption that is typically accompanied by joint pain. Other extraintestinal features include fever,
lymphadenopathy, and central nervous system abnormalities, such as dementia, cerebellar ataxia, and in rare cases, oculomasticatory myorhythmia. The diagnosis of Whipple’s disease can be made by periodic acid–Schiff staining of a small-bowel biopsy specimen, which would show foamy macrophages in the lamina propria of the gut.
Cancer must be included in the differential diagnosis, a malignant process seems unlikely, given the diffuse nature of the intestinal abnormality seen on CT imaging; nevertheless, consider the possibility of lymphoma. The gastrointestinal tract is the most common extranodal site of lymphoma. small-bowel lymphoma accounts for most cases. This patient has evidence of H. pylori infection,which may contribute to lymphoma involving the mucosa-associated lymphoid tissue of the stomach. The Mediterranean variety of small-bowel lymphoma, known as immunoproliferative small intestinal disease, may be manifested by abdominal pain, diarrhea, malabsorption, and weight loss. The other small-bowel lymphomas
include enteropathy-associated T-cell lymphoma (associated with celiac disease), Burkitt’s lymphoma, and B-cell lymphomas other than immunoproliferative small intestinal disease.
Celiac disease, which can cause a subacute syndrome of diarrhea and weight loss as well as hypoalbuminemia and evidence of mucosal hyperemia on imaging, is a consideration in this case. This patient had a negative tissue transglutaminase IgA test, but the total IgA level is not reported. When considering celiac disease, it is
important to first rule out concomitant IgA deficiency.
Autoimmune enteropathy is a rare disorder that can lead to subacute diarrhea and weight loss. It is characterized by a lymphocytic immune reaction that causes enterocyte destruction and intestinal villous blunting that can mimic severe celiac disease.
Strongyloides is a very unlikely possibility as the part of the world this patient lives in does not expose him to the proximity of pigs and swine hence this parasite which is common elsewhere as in African and Caribbean countries, is unlikely to have invaded him.
With the information provided here there is ample material for a good discussion.